Colorado, 2007Flash Flooding in Colorado, July 19, 2007
July 19, 2007 · NWS GJT · 3 events in 2 counties and zones
An influx of monsoonal moisture resulted in an outbreak of heavy rain producing thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An influx of monsoonal moisture resulted in an outbreak of heavy rain producing thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 19, 1:30 PM MST, 20 minutes earlier.
Area forecast discussion, Jul 19, 1:30 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT THU JUL 19 2007
.SHORT TERM...TONIGHT THROUGH SATURDAY...
THE QUASI-PSEUDO MONSOON HAS BEGUN. THOUGH IT DOES NOT FIT THE
REGIONAL CRITERIA OF A CHANGE IN FLOW WITH SUBTROPICAL MOISTURE
STREAMING UP FROM THE SOUTH...WE HAVE INFESTED THE RIDGE FROM THE
SOUTH AND EAST. TONIGHT-FRIDAY IS THE LATEST AND WETTEST SURGE. THE
RIDGE CENTER HAS SHIFTED NE FAVORING AN EAST FLOW OVER THE COLORADO
PORTION ON THE FORECAST AREA. A COOL FRONT ON THE FRONT RANGE
BACKDOORS INTO THE SAN JUAN REGION TONIGHT THRU FRIDAY. GFS QPF BOMB
IN THE PAGOSA-LAKE CITY AREA DISCOUNTED AS CONVECTIVE FEEDBACK...BUT
EXPECT HEAVY SHOWERS IN OUR SOUTHERN ZONES TONIGHT OR TOMORROW NIGHT.
SFC-700 CONVERGENCE ALONG THE UTAH-COLORADO BORDER WILL FAVOR
POTENTIAL HEAVY SHOWERS WHERE PRECIP WATER VALUES BLOSSOM OVER 1
INCH. SHEAR ENVIRONMENT FAVORS PULSE STORMS. SMALL HAIL POSSIBLE IN
CORES OVER 30 VIL. EXPECT WETTING STORMS TO CONTINUE OVERNIGHT
ESPECIALLY SOUTH...WITH A BREAK FRIDAY MORNING BEFORE THE DEEP
MOISTURE AND SFC HEATING SET OFF ANOTHER ROUND. NAM FAVORED FOR
PLACEMENT OF VORT SHEAR IN CENTRAL COLORADO ZONES AND EXPECT THIS
FEATURE TO HELP SPREAD THE DEEP MOISTURE INTO THE NORTHERN ZONES ON
FRIDAY. RAISED POPS THROUGH SATURDAY AS MOISTURE CIRCULATES.
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE THAT HAS BEEN CENTERED OVER THE FOUR CORNER STATES
WILL MOVE NORTHEAST TO THE NRN PLAINS. THIS CHANGE TO TAKE PLACE
THIS WEEKEND WILL ALLOW FOR NEW MEXICO MOISTURE TO SHIFT NORTH INTO
ERN UTAH AND WRN COLORADO. THIS PATTERN REMAINS PERSISTENT UNTIL
MIDDLE OF NEXT WEEK. BY NEXT WEDNESDAY AND THURSDAY...A NEW HIGH
CORE WILL TAKE RESIDENCE OVER THE FOUR CORNER STATES...BUT THE
MONSOONAL MOISTURE WILL HAVE ARRIVED AND WILL BE TRAPPED BENEATH THE
RIDGE.
THE DEEPEST LAYERED MOISTURE WILL BE OVER SWRN COLORADO WITH 700 MB
SPECIFIC HUMIDITY EXCEEDING 8 G/KG. WITH THE AIR MASS THIS
MOIST...AFTERNOON STORMS WILL LAST MUCH LONGER INTO THE EVENING AS
STRONG OUTFLOW BOUNDARIES TRIGGER ADDITIONAL STORMS WITH A FEW
LASTING BEYOND MIDNIGHT. NORTHWEST COLORADO WILL NOT BE AS
MOIST...BUT SUFFICIENT MOISTURE AND INSTABILITY FOR DIURNALLY DRIVEN
STORMS WITH MOST STORMS ENDING BY MIDNIGHT. THE MODEL DATA DO NOT
SHOW ANY SIGNIFICANT EASTERLY WAVES AFFECTING OUR FORECAST AREA.
DIFFICULT TO SHOW ANY DAY TO DAY TRENDS IN THIS PATTERN AND THE
GRIDDED FORECASTS REFLECT THIS. THE HOT AND DRY DAYS OF LATE JUNE
AND EARLY JULY WILL BE BEHIND US...WE WILL SHIFT INTO THE MONSOON
SEASON.
&&
.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE
REST OF THIS WEEK...MAINLY AFTERNOON AND EVENING HOURS...AND MAINLY
OVER THE MOUNTAINS. ALTHOUGH VFR CONDITIONS EXPECTED TO PREVAIL...
SOME STORMS WILL LIKELY PRODUCE MOUNTAIN OBSCURATION AND MVFR
CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM...JOE
LONG TERM...PRF
AVIATION...CJC
Hazardous weather outlook, Jul 19, 4:10 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
510 AM MDT THU JUL 19 2007
COZ001>014-017>023-UTZ022>025-027>029-201200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
510 AM MDT THU JUL 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL INCREASE TO SCATTERED
THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN BY THIS AFTERNOON.
IN ADDITION TO CLOUD TO GROUND LIGHTNING...MANY OF THESE STORMS WILL
PRODUCE GUSTY WINDS UP TO 35 MPH...AND SOME STORMS WILL PRODUCE
LOCALLY HEAVY RAIN AND SMALL HAIL. ISOLATED SHOWERS AND THUNDERSTORMS
WILL LIKELY PERSIST AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. LIGHTNING AND
GUSTY WINDS WILL BE COMMON WITH THE STORMS. A FEW OF THESE STORMS
WILL GENERATE BRIEF HEAVY RAIN SHOWERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...HAIL...AND
ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.
CUOCO
Flash Flood, Eagle
- When
- July 19, 1:50 PM MST to 3:00 PM MST
- Where
- Eagle County, 5 mi NE of Eagle
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.701, -106.764
Water and mud came down a drainage from the north and flowed across all lanes of Interstate 70 and continued across Highway 6. The flow of water and mud covered a 175 yard stretch of Interstate 70 and Highway 6 and was up to 4 feet deep when it struck the interstate. Two cars on Interstate 70 were stuck in 1.5 feet deep mud which was up to 3 feet deep in the west-bound lanes. The west-bound lanes of the interstate were closed for about 6 hours, while HIghway 6 and the east-bound lanes of the interstate were closed for a shorter period of time.
Flash Flood, Eagle
- When
- July 19, 4:40 PM MST to 5:30 PM MST
- Where
- Eagle County, 2 mi WNW of Wolcott
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.711, -106.715
Heavy rain producing thunderstorms caused water and debris to flow down a canyon north of Interstate 70 and onto the interstate near mile marker 154. The flow was about 40 feet wide and 2 feet deep across the westbound lanes of the interstate. The flow contained a considerable amount of rocks, mud, and other debris that was deposited onto the road. The westbound lanes were closed for about 1 hour.
Flash Flood, Pitkin
- When
- July 19, 4:50 PM MST to 7:00 PM MST
- Where
- Pitkin County, 5 mi N of Redstone
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.252, -107.230
Heavy rain producing thunderstorms caused flash flooding across a forest service road between Highway 133 and the Avalanche Creek Campground. About 3 feet of debris was deposited on the road in the wake of the flash flood. Dozens of campers were stranded in the campground until the next day.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 19, 20071 injured · $208,000 · 52 kt wind · 8 events
- Flash Flood and Damaging Winds in Ohio, July 19, 2007$178,000 · 50 kt wind · 7 events
- Flash Flood and Dust Storm in Arizona, July 19, 2007$127,000 · 1.5 in hail · 14 events
- Damaging Winds and Lightning Strike in Missouri, July 19, 2007$165,000 · 52 kt wind · 5 events
- Flash Flooding and Hail in Wyoming, July 19, 2007$112,000 · 1.75 in hail · 10 events
- Damaging Winds in Virginia, July 19, 2007$40,000 · 50 kt wind · 31 events
- Hail and Damaging Winds in Virginia, July 19, 2007$85,000 · 1 in hail · 15 events
- Damaging Winds in Michigan, July 19, 2007$53,000 · 65 kt wind · 15 events
- Lightning Strike in Arkansas, July 19, 2007$80,000 · 1 event
- Flash Flood in New Mexico, July 19, 2007$70,000 · 1 event
- Dust Storm and Damaging Wind in Arizona, July 19, 2007$50,000 · 56 kt wind · 2 events
- Damaging Winds in Arizona, July 19, 2007$50,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49712, 50002, 50013.